New Jersey, 2014

Flash Flooding and Lightning Strikes in New Jersey, July 2, 2014

July 2, 2014 · NWS OKX · 6 events in 4 counties and zones

A strong low level shortwave swung through the Northeast with a trough at the surface. A line of strong thunderstorms formed along the trough and pushed through the area late in the afternoon into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong low level shortwave swung through the Northeast with a trough at the surface. A line of strong thunderstorms formed along the trough and pushed through the area late in the afternoon into the evening. Some of these storms produced heavy rainfall, which resulted in flash flooding in portions of northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 2, 5:34 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 2, 5:34 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
634 PM EDT WED JUL 2 2014

.SYNOPSIS...
WEAK HIGH PRESSURE AND A TROUGH OF LOW PRESSURE WILL BE IN THE
VICINITY TONIGHT. A COLD FRONT APPROACHES ON THURSDAY AND SLOWLY
PASSES THROUGH THURSDAY NIGHT INTO FRIDAY. TROPICAL STORM ARTHUR
IS THEN FORECAST TO PASS SOUTH AND EAST OF LONG ISLAND FRIDAY NIGHT.
SEE NATIONAL HURRICANE CENTER ADVISORIES FOR DETAILS. HIGH PRESSURE
RETURNS FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION CONTINUES WITH THE THREAT OF STRONG TO SEVERE
THUNDERSTORMS. TSTM ACTIVITY WINDS DOWN HOWEVER AS THE EVENING
PROGRESSES AND CAPE DIMINISHES. BUT THERE WILL STILL BE A DECENT
AMOUNT OF CAPE OVERNIGHT...AND WITH A SURFACE TROUGH OVER THE AREA
PLUS WITH A WEAK MID LEVEL SHORTWAVE PASSING THROUGH...THERE IS
SUFFICIENT MOISTURE AND LIFT TO KEEP A THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH THE NIGHT.

IN ADDITION...THERE IS A HIGH RISK FOR RIP CURRENTS FOR NYC AND
WESTERN LONG ISLAND BEACHES THIS EVENING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
OLD FRONT APPROACHES FROM THE WEST WITH MODELS IN DECENT AGREEMENT
THAT IT REACHES JUST WEST OF THE CWA NEAR SUNDOWN. BY SUNRISE ON
FRIDAY...IT SHOULD BE THROUGH MOST OF THE AREA. SHOWERS AND
THUNDERSTORMS BECOME MORE LIKELY AS THE DAY PROGRESSES AS
DESTABILIZATION INCREASES...A SURFACE TROUGH WITH MOISTURE
CONVERGENCE REMAINS OVER THE AREA...AND LIFT INCREASES WITH THE
APPROACHING FRONT. SHOWERS THEN REMAIN LIKELY THROUGH THURSDAY
NIGHT. SBCAPE FORECAST AREA-WIDE OF MOSTLY 1500-2500 J/KG AND DECENT
BULK SHEAR WILL BRING THE THREAT OF STRONG THUNDERSTORMS ONCE AGAIN
PRIMARILY DURING THE DAYTIME HOURS.

PWAT VALUES REMAIN AT AROUND 2 INCHES AS MOISTURE FROM ARTHUR BEGINS
TO STREAM NORTHWARD...EVENTUALLY GETTING ENTRAINED INTO THE FRONTAL
SYSTEM THAT WILL BE PASSING THROUGH. RAINFALL THEREFORE COULD BE
HEAVY AT TIMES WITH THE THREAT OF FLASH FLOODING. URBANIZED FLASH
FLOODING WOULD BE MORE LIKELY...BUT SMALL STREAM FLOODING WILL NOT
BE OUT OF THE QUESTION. HAVE THEREFORE GONE WITH A FLASH FLOOD WATCH
THURSDAY MORNING THROUGH FRIDAY MORNING WEST OF CT AND LONG ISLAND
WHERE THIS FLOODING THREAT IS HIGHER.

850 MB TEMPS ARE FORECAST TO COOL DOWN TO 17C...AND WITH AT LEAST
PARTLY CLOUDY SKIES...IF NOT MOSTLY CLOUDY AT TIMES...LEANED TOWARD
THE COOLER NAM MOS FOR HIGHS. WITH DEWPOINTS AROUND 70...HEAT
INDICES ARE EXPECTED TO BE IN THE 90-95 RANGE. THERE COULD BE A SPOT
OR TWO IN THE CITY THAT REACHES A HEAT INDEX OF 95 THAT REACHED 95
OR HIGHER TODAY...BUT THIS DOES NOT LOOK TO BE A WIDESPREAD
OCCURRENCE. HEAT ADVISORIES WILL THEREFORE NOT BE ISSUED AT THIS
TIME.

RAIN ENDS WEST TO EAST DURING FRIDAY AS THE COLD FRONT HEADS
EAST...WITH MOST SPOTS DRY BY SUNDOWN. A MAV/NAM MOS BLEND LOOKED
GOOD FOR HIGHS ON FRIDAY...WHICH WILL BE CLOSE TO NORMALS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
GLOBAL MODELS IN VERY GOOD AGREEMENT AT THE START OF THE LONG
TERM WITH AN UPPER TROUGH AND ASSOCIATED COLD FRONT QUICKLY PASSING
TO THE EAST OF THE AREA BY SATURDAY MORNING. SKIES THEN QUICKLY
CLEAR BY SATURDAY AFTERNOON AS BROAD SURFACE HIGH PRESSURE BUILDS IN
FROM THE WEST. LOW TEMPS DROP TO SLIGHTLY BELOW NORMAL VALUES
SATURDAY BUT REBOUND TO NORMAL FOR SUNDAY HIGHS AND LOWS.

RISING HEIGHTS FLATTEN MONDAY INTO TUESDAY WITH A WARM SOUTHERLY
FLOW BUILDING IN AS HIGH PRESSURE MOVES OFFSHORE. TEMPS WARM BACK UP
STARTING ON MON AND REMAIN IN THE MIDDLE TO UPPER 80S THROUGH WED.
OVERNIGHT LOWS ALSO STAY WARM AND INCREASE THROUGH THE WEEK WITH
LOWS IN THE UPPER 60S TO LOWER 70S THROUGH THE MIDDLE OF THE WEEK.

CLOUDS ALSO BEGIN TO INCREASE MONDAY AS A COLD FRONT APPROACHES FROM
THE WEST. THERE IS A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS AHEAD OF
THIS FRONT MONDAY AFTERNOON WITH AFTERNOON HEATING AND THE
DEVELOPMENT OF A THERMAL TROUGH. THE BULK OF THE RAIN THEN MOVES
THROUGH MON NIGHT THROUGH TUESDAY BUT LOOKS MORE SHOWERY IN NATURE
FOR TUESDAY.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS LINGERS INTO EARLY
WEDNESDAY MORNING AS AN UPPER SHORTWAVE IS SLOW TO MOVE EAST.
SURPRISINGLY GOOD GLOBAL MODEL AGREEMENT ON THE TIMING OF THESE
FEATURES AS WELL WITH RAIN ENDING BY 12Z WED.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A SLOW MOVING COLD FRONT OVER THE OHIO VALLEY APPROACHES THROUGH
THE TAF PERIOD...PRECEDED BY A SERIES OF PRE-FRONTAL TROFS.

THE FIRST TROF WILL INTERACT WITH A HIGHLY UNSTABLE AIRMASS JUST
WEST OF THE NYC TERMINALS LATE THIS AFT/EARLY THIS EVE...TRIGGERING
TSTMS. THIS ACTIVITY WILL LIKELY IMPACT THE LOWER HUDSON VALLEY
TERMINALS AND THEN WORK EAST INTO NYC. WEAKENING OF THE STORMS IS
EXPECTED AS THEY NEAR THE COAST DUE TO THE ONSHORE FLOW. REGARDLESS...
THIS WILL HAVE A HIGH IMPACT TO AIR TRAFFIC...SEE ZNY GRAPHICS.

S/SE WINDS 10 TO 15 KT WITH HIGHER GUSTS TO AROUND 20 KT CAN BE
EXPECTED THROUGH EARLY THIS EVENING BEFORE DISSIPATING AS A
TROF AND WEAK SFC WAVE APPROACH OVERNIGHT. WINDS WILL BECOME LIGHT
AND VARIABLE INLAND...AND E/SE ALONG THE COAST. THERE IS SOME
UNCERTAINTY IN THE DIRECTION OVERNIGHT DUE TO THE LOCATION OF THE
WEAK SFC WAVE.

THERE IS HIGH UNCERTAINTY IN THE FORMATION OF ANY COASTAL
STRATUS/FOG AND THE REDEVELOPMENT OF SHOWERS OVERNIGHT.

ANOTHER ROUND OF STRONG CONVECTION IS LIKELY TO IMPACT THE
TERMINALS THU AFT/EVE...ESPECIALLY ACROSS THE NYC AND LOWER HUDSON
VALLEY TERMINALS.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: LOW TO MEDIUM CONFIDENCE ON TSTMS TO THE
WEST IMPACTING THE TERMINALS LATE THIS AFT/EVE. S WINDS G25-30KT
POSSIBLE LATE THIS AFTERNOON/EARLY THIS EVE.

KLGA FCSTER COMMENTS: LOW TO MEDIUM CONFIDENCE ON TSTMS TO THE
WEST IMPACTING THE TERMINALS LATE THIS AFT/EVE.

KEWR FCSTER COMMENTS: TSTMS TO THE WEST WILL LIKELY IMPACT THE
TERMINAL LATE THIS AFT/EVE. WINDS MAY VARY FROM 140-170.

KTEB FCSTER COMMENTS: TSTMS TO THE WEST WILL LIKELY IMPACT THE
TERMINAL LATE THIS AFT/EVE. WINDS MAY VARY FROM 140-170.

KHPN FCSTER COMMENTS: LOW TO MEDIUM CONFIDENCE ON TSTMS IMPACTING
THE TERMINALS LATE THIS AFT/EVE. WINDS MAY VARY FROM 140-170.

KISP FCSTER COMMENTS: LOW CONFIDENCE ON TSTMS TO THE WEST IMPACTING
THE TERMINAL LATE THIS AFT/EARLY THIS EVE.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.THU AFT-FRI...NUMEROUS SHOWERS/TSTMS. SW WINDS G20-25 KT POSSIBLE
DURING THE DAY ON THU.
.FRI NGT...BECOMING VFR. N-NW WINDS G25 KT POSSIBLE.
.SAT-SUN...VFR.
.MON...VFR. SW WINDS G20-25 KT POSSIBLE.

&&

.MARINE...
WILL KEEP THE SCA POSTED UNTIL 8PM FOR THE WESTERN ATLANTIC OCEAN
WATERS AND NY HARBOR WITH GUSTS OF 25-30 KT. FOR TOMORROW...THERE IS
A POTENTIAL OF SIMILAR GUSTS IN THE AFTERNOON AND EVENING HOURS FOR
THE SAME AREAS. ASIDE FROM THIS...A SCA WILL PROBABLY BE NEEDED
STARTING LATE IN THE DAY/EARLY EVENING FOR THE OCEAN WATERS AS SEAS
BEGIN TO BUILD IN RESPONSE SWELLS FROM ARTHUR TO THE SOUTH.

RIGHT NOW...GUSTS TO 34KT FRIDAY NIGHT INTO SATURDAY MORNING DO NOT
LOOK LIKELY. HOWEVER...ROUGH SEAS ARE LIKELY ACROSS ALL OCEAN
WATERS...WITH DANGEROUS CONDS AROUND INLETS FOR BOATING INTERESTS
LATE FRI THROUGH SAT. SUB-SCA CONDITIONS LIKELY RETURN IN TIME FOR
SUNDAY.

&&

.HYDROLOGY...
CONVECTION THROUGH EVENING FOR THE LOWER HUDSON VALLEY...NYC...AND
NE NJ AND POSSIBLE FOR SOUTHEAST CT AND LONG ISLAND. WILL RANGE
ANYWHERE FROM AS LITTLE AS A TENTH OF AN INCH...TO AS MUCH AS AN
INCH TO AN INCH AND A HALF...WITH THE HIGHER AMOUNTS MORE LIKELY TO
OCCUR OVER THE LOWER HUDSON VALLEY. MINOR URBANIZED...SMALL STREAM
FLOODING WILL BE POSSIBLE...BUT FLASH FLOODING CANNOT BE RULED OUT.

FOR THURSDAY MORNING THROUGH FRIDAY ACROSS THE ENTIRE AREA...1 TO 3
INCHES OF RAINFALL IS EXPECTED. LOCALLY HIGHER AMOUNTS COULD BE
REALIZED...ESPECIALLY WITH THE THREAT OF THUNDERSTORMS. FLASH
FLOODING OF URBANIZED AREAS WILL BE POSSIBLE...ESPECIALLY WEST OF
CONNECTICUT AND LONG ISLAND. SMALL STREAM FLOODING CANNOT BE RULED
OUT EITHER. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS. DUE TO
RECENT DRY CONDITIONS...CT AND LI ARE LESS LIKELY TO REQUIRE FLOOD
WARNINGS AT ANY POINT. WILL CONTINUE TO MONITOR TRENDS AND
OBSERVATIONS TO SEE IF THE FLASH FLOOD WATCH WILL NEED TO BE
EXPANDED EAST INTO THESE AREAS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
     FOR NYZ067>075-176-178.
NJ...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
     FOR NJZ002-004-006-103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ338-
     355.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...LN
AVIATION...DW
MARINE...JC/LN
HYDROLOGY...JC
Hazardous weather outlook, Jul 2, 5:35 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
635 PM EDT WED JUL 2 2014

NYZ179-032230-
SOUTHERN NASSAU-
635 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-032230-
SOUTHWESTERN SUFFOLK-
635 PM EDT WED JUL 2 2014

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-178-032230-
KINGS (BROOKLYN)-SOUTHERN QUEENS-
635 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-004-103-104-NYZ067>070-032230-
WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
635 PM EDT WED JUL 2 2014

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ006-105>108-032230-
HUDSON-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-
635 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-032230-
NORTHERN FAIRFIELD-
635 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-012-NYZ078-079-032230-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
635 PM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ006-009-010-NYZ177-032230-
NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
NORTHERN NASSAU-
635 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ072>074-176-032230-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-NORTHERN QUEENS-
635 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ071-032230-
SOUTHERN WESTCHESTER-
635 PM EDT WED JUL 2 2014

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ081-032230-
SOUTHEASTERN SUFFOLK-
635 PM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-355-032230-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
635 PM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-032230-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
635 PM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Jul 2, 3:51 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
451 PM EDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     1 SW BLOOMING GROVE     41.40N  74.21W
07/02/2014                   ORANGE             NY   TRAINED SPOTTER

            FARMINGDALE RD CLOSED DUE TO DOWNED TREE. TIME
            ESTIMATED BY RADAR.

&&

PICCA
Special weather statement, Jul 2, 3:52 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
452 PM EDT WED JUL 2 2014

CTZ005-NYZ067>070-022130-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-
452 PM EDT WED JUL 2 2014

...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE...FAIRFIELD...
PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST POINT...AND MOVING EAST AT 40 MPH.

THIS STORM WILL BE...
  NEAR PEEKSKILL BY 500 PM.
  5 MILES SOUTH OF FAHNESTOCK STATE PARK BY 510 PM.
  NEAR MAHOPAC BY 515 PM.
  NEAR CARMEL BY 520 PM.
  NEAR BREWSTER BY 525 PM.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...
VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO A HALF INCH AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4134 7341 4119 7402 4130 7421 4150 7385
      4152 7372 4152 7369

MET
Local storm report, Jul 2, 4:51 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
551 PM EDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     STONY POINT             41.23N  74.00W
07/02/2014                   ROCKLAND           NY   LAW ENFORCEMENT

            LARGE BRANCH/LIMB DOWN ACROSS MAJOR ANDRE DRIVE

&&

LN
Special weather statement, Jul 2, 4:52 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
552 PM EDT WED JUL 2 2014

CTZ006-022215-
NORTHERN NEW HAVEN-
552 PM EDT WED JUL 2 2014

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEW HAVEN COUNTY...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WATERBURY...AND MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4163 7293 4157 7294 4157 7288 4156 7288
      4144 7319 4151 7327 4152 7317 4156 7316
      4157 7310 4159 7308 4159 7306 4162 7305
      4163 7302 4165 7294
Special weather statement, Jul 2, 5:26 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
626 PM EDT WED JUL 2 2014

CTZ005>012-NYZ078-022315-
NORTHERN FAIRFIELD-NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-NORTHERN NEW
LONDON-NORTHWEST SUFFOLK-SOUTHERN FAIRFIELD-SOUTHERN
MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW LONDON-
626 PM EDT WED JUL 2 2014

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN
FAIRFIELD...MIDDLESEX...NEW LONDON...SOUTHEASTERN NEW HAVEN AND
NORTHERN SUFFOLK COUNTIES...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MANCHESTER TO HAMDEN
TO NORWALK...MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING
OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4147 7203 4125 7237 4124 7290 4128 7292
      4120 7306 4116 7310 4097 7303 4097 7294
      4094 7299 4096 7317 4114 7310 4116 7317
      4102 7356 4163 7271 4165 7251 4159 7246
      4160 7238 4172 7225 4167 7217 4164 7190

PW
Special weather statement, Jul 2, 5:38 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
638 PM EDT WED JUL 2 2014

NJZ004-006-104>108-NYZ074-022330-
EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-EASTERN
UNION-HUDSON-RICHMOND (STATEN IS.)-WESTERN ESSEX-WESTERN UNION-
638 PM EDT WED JUL 2 2014

...STRONG THUNDERSTORM WILL IMPACT EASTERN PASSAIC...ESSEX...
HUDSON...RICHMOND (STATEN ISLAND)...SOUTHERN BERGEN AND UNION
COUNTIES...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WATCHUNG...OR NEAR PLAINFIELD...AND MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4074 7438 4078 7437 4094 7394 4070 7403
      4068 7406 4064 7407 4064 7409 4056 7419
      4056 7424 4056 7422 4060 7422 4059 7429
      4061 7431 4060 7437 4071 7443

PW

The radar

The Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 3 flash flood. Local standard time, as filed.

Lightning, Essex

When
July 2, 6:04 PM EST
Where
Essex County, 1.13 mi S of Newark Hgts
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.714, -74.246

A house on Lindsely Ave. was damaged by a lightning strike.

Flash Flood, Bergen

When
July 2, 6:38 PM EST to 7:20 PM EST
Where
Bergen County, 0.83 mi WSW of East Rutherford to 1.01 mi WSW of East Rutherford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.825, -74.095

A car was stuck in flood waters on Dubois St. in East Rutherford.

Lightning, Bergen

When
July 2, 6:39 PM EST
Where
Bergen County, 0.49 mi W of Carlstadt
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.849, -74.089

A house on North Ave. was damaged by a lightning strike.

Flash Flood, Hudson

When
July 2, 6:50 PM EST to 7:20 PM EST
Where
Hudson County, 1.19 mi N of Arlington to 0.66 mi N of Kearny
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.787, -74.172

Numerous roads were closed due to flash flooding in Harrison and East Newark.

Flash Flood, Union

When
July 2, 6:50 PM EST to 7:20 PM EST
Where
Union County, 0.46 mi NE of Garwood to 0.42 mi NE of Garwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.655, -74.315

Several cars were stuck in flood waters at the intersection of Lincoln Ave. and North Ave. in Cranford. This resulted in the need for water rescues by the local fire department.

Lightning, Bergen

When
July 2, 7:34 PM EST
Where
Bergen County, 0.41 mi NNW of Carlstadt
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.856, -74.082

A house on Cleveland Ave. was damaged due to a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537192, 535831, 537193, 535850, 535855, 537196.